Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 57, NWS Des Moines, IA

May 25, 2019Madison County, Warren County, Iowa

NWS Des Moines, IA issued this river flood warning at May 25, 2019, 6:49 PM CDT for Madison County, Warren County, Iowa. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
May 25, 2019, 6:49 PM CDT (23:49 UTC)
Expired
May 26, 2019, 8:11 PM CDT
In force
25 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North River near Norwalk (NRWI4). The gauge peaked at 23.26 ft at May 25, 2019, 11:00 PM CDT.

actionminormoderatemajor202505/2505/2605/2705/28
Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05486000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 25, 6:09 PM CDT, 40 minutes earlier.

Area forecast discussion, May 25, 6:09 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
609 PM CDT Sat May 25 2019

.DISCUSSION.../Tonight through Saturday/
Issued at 328 PM CDT Sat May 25 2019

Vigorous holiday weekend into the middle part of next week.
Generally west turning southwest flow aloft during this time with
several shortwaves tracking across the region before the large
upper level system moves through by Tuesday night into
Wednesday. Utilized a blend of the HREF, HRRR, and RAP tonight
into Sunday and then a mix of the GFS/ECMWF.

Tonight through Sunday...instability continues to build over
southern Iowa as the boundary drapes across central Iowa from west
to east. Dewpoints are in the middle to upper 60s south of the
boundary with good moisture transport into southern Iowa and
precipitable water values range from 1.0 to 1.5 inches. The pwats
are well within the 90th percentile for climatology on May 25th.
Corfidi vectors are fairly close in line with the storm movement
and thus training storms are possible tonight into early Sunday
morning. Soil moisture content is high and rainfall rates tonight
should be intense at times and so confident to keep the Flash
Flood Watch in effect tonight into early Sunday morning. Much of
the precip looks to confined to the southeast by 10-12z Sunday and
out of the forecast area by 13-14z. The severe threat tonight
remains limited due to the lack of significant low-level shear and
helicity present. Main concern is with the isolated elevated hail
potential with the decent mid-level lapse rates and LCL heights
around 750-1000m AGL. Plus, the severe threat looks limited to
sunshine and should decrease past 01z tonight.

Sunday night into Monday...Surface high pressure takes over for
the rest of the day Sunday and into much of the evening Sunday
before a warm front associated with a surface low pressure over
the High Plains to enter the state by around 06z Monday. Shortwave
energy pushes into western Iowa during this time and continues to
press east-northeast into about 12-15z Monday morning. Yet
another round of moderate to heavy rain potential along with the
isolated severe storms threat from 06z to 15z Monday, but the set
up looks to be central to northern portions of the forecast area.
Steady moisture transport into northern Iowa and with the best
moisture convergence and highest precipitable water in this
location, the heavy rain potential is a concern for flash flooding
as well as river flooding.

The warm front remains draped across the state Memorial Day into
early Tuesday with the GFS slightly further north than the ECMWF
in the placement. Still, there should be a break in the
convection from the morning storms moving east before
redevelopment late in the afternoon. This should allow for plenty
of time for destabilization to occur south of the front, engulfing
at least two-thirds of the forecast area. Uncertainty remains how
far north the boundary stalls and thus the location of greatest
severe threat. The latest models have trended slightly further
south and suspect the severe threat will do as well. Surface based
CAPE increases to 2500-3500 J/kg and deep layer shear ranges from
35 to 50 knots from east to west. The low level shear is
sufficient for rotating updrafts and the 0-1km helicity along the
warm front tops out at around 200 m2/s2 by 00z Tuesday. Certainly
Monday afternoon and evening appear to be the best threat for
widespread severe storms over central Iowa and something to
continue to monitor for any holiday festivities.

Tuesday through Saturday...
Yet more rain and severe thunderstorm threat with the low pressure
system and associated cold front/dryline on Tuesday into Tuesday
night. The GFS and ECMWF are in fair agreement with the track of
the surface low but the GFS is slower in bringing it eastward.
Thus, timing of the low is critical to any severe weather threat
on Tuesday. The rest of the work week looks less active with the
GFS suggesting a weak shortwave to impact the region by Friday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 609 PM CDT Sat May 25 2019

VFR conditions for northern TAF sites through the period. concerning
KDSM and KOTM (especially KOTM)isolated to sct TSRA will produce
local MVFR conditions which will impact KOTM the most.  Heavy rain,
large hail and strong wind possible with storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ074-075-081>086-
092>097.

&&

DISCUSSION...Podrazik
AVIATION...FAB
Hazardous weather outlook, May 25, 3:32 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CDT Sat May 25 2019

IAZ074-075-081>086-092>097-261200-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
332 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for the area through tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible late this afternoon through tonight. A
severe storm will be possible with large hail and damaging wind
the main threats. Heavy rainfall may also increase flash flooding
and river flooding risks.

River Flood Warnings are in effect for parts of the Des Moines
River. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely Sunday night. A few storms may be strong
to severe.

Periodic thunderstorms are likely throughout Monday and Monday
night. A few storms may be strong to severe Monday afternoon
through Monday night.

Thunderstorms are possible Tuesday. A few storms Tuesday afternoon
through Tuesday evening may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed periodically from late this
afternoon through Tuesday evening.

IAZ050-061-062-073-261200-
Tama-Jasper-Poweshiek-Warren-
332 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible this afternoon into tonight. A severe
storm will be possible with large hail and damaging winds the
main threats.

River Flood Warnings are in effect for parts of the following
rivers in central Iowa: Des Moines, Raccoon, and Iowa. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely Sunday night. A few storms may be strong
to severe.

Periodic thunderstorms are likely throughout Monday and through
Monday night. A few storms may be strong to severe Monday
afternoon through Monday night.

Thunderstorms are possible Tuesday. A few storms Tuesday afternoon
through Tuesday evening may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed periodically from late this
afternoon through Tuesday evening.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-261200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-
332 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An isolated thunderstorm will be possible this evening mainly
south of Hwy 20.

River Flood Warnings are in effect for parts of the following
rivers in central Iowa: Des Moines, Raccoon, Iowa, and Cedar. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely Sunday night. A few storms may be strong
to severe.

Periodic thunderstorms are likely throughout Monday and through
Monday night. A few storms may be strong to severe Monday
afternoon through Monday night.

Thunderstorms are possible Tuesday. A few storms Tuesday afternoon
through Tuesday evening may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed periodically from Sunday night
through Tuesday evening.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:34 AM CDTFlash Flood WatchDMXAdams, Appanoose, Clarke, Davis, Decatur, Lucas and 8 more26 hr

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.